Chronic Idiopathic Urticaria

Lindsey, a publicity coordinator for The Doctors, says she has been suffering from severe, chronic hives for the past eight months. She says she assumed the rash was caused by an allergy, so she slowly eliminated her shampoo, detergent and skin care products in the hope of discovering the source of her allergy, to no avail.

“Sometimes they’re itchy; sometimes they’re burning and painful. You never really know what to expect with these things,” Lindsey says.

The Doctors send Lindsey to board-certified allergy and immunology specialist Dr. Marc Meth, who diagnoses her with chronic idiopathic urticaria, a common skin condition characterized by red, raised itchy bumps that occur daily or almost daily for at least six weeks. 

“Most people think that hives are from an allergy. That’s not the case,” Dr. Meth says. “If you have hives for more than a week, it’s more of an immunological or an autoimmune phenomenon.”

Causes

While the cause of chronic idiopathic urticarial is unknown, the reaction may be caused by certain triggers, including pain medications, infection, insect bites or parasites, exposure to heat, cold or sunlight, stress, consumption of food or alcohol, or pressure on the skin.

Common symptoms:

  • Clusters of red or white welts on the face, trunk, arms or legs. Welts can vary in size and may change shape or can appear and fade repeatedly.
  • Moderate to severe itching
  • Pain or burning caused by swelling

Treatment options

Dr. Meth explains that many individuals with chronic idiopathic urticaria can find relief from taking daily antihistamine medications. Oral steroids may also be recommended as a short term solution to help severe cases of inflammation.

For Lindsey, however, Dr. Meth recommends a new injectable medication called Xolair, which was recently approved by the FDA to treat chronic, severe hives without an identifiable cause. After one week of treatment, Lindsey says she is clear of hives.

Please help keep the community civil. The Doctors moderates this forum and all comments must follow TheDoctorsTV.com Community Guidelines and New Terms of Use . The Doctors reserves the right to use the comments you submit in whole or in part, and to use the commenter’s name and location, in any medium. Note that DISQUS operates this forum and you must log-in or register with DISQUS to participate.